Home »  News »  India »  Mumbai

Now ten patients in Rajawadi Hospital fall prey to antibiotic reaction

Saturday, 23 August 2014 - 7:25am IST | Agency: dna
  • Sonabai and Asma Sayed (Left), who developed adverse reactions to antibiotics dna

After Kurla Bhabha, now it’s BMC-run Rajawadi Hospital to see a group of women developing adverse reaction to the same family of antibiotics. But strangely, the civic body has no clue about how the reactions occurred, while Food and Drug Administration (FDA) officials have criticised drug-storage facilities in civic hospitals.

On Thursday night, 10 women in Rajawadi Hospital in Vidyavihar East developed adverse drug reaction (ADR) after having been administered a variant combination of five drugs of which two, Ceftriaxone and Cefotaxime, had been used in Kurla Bhabha tragedy on Monday.

What happened at Rajawadi?
Ten women in ward no. 13 developed severe bouts of chill, convulsions and breathlessness after being injected a varying combination of five drugs (anti-fever, antacid and anti-vomiting) close to 10.30pm on Thursday.
Asma Sayed (28), a Ghatkopar resident, was admitted to the hospital with typhoid. "After injections were given, I started experiencing chills and went into seizures. I thought my breathe would stop any moment. I was wrapped with four thick blankets but the chill did not recede," recounted Asma.
Sevent five-year-old Sonabai, a diabetic patient from Chembur, had been in Rajawadi since Friday, last week. "I too suffered from similar symptoms. By 12am, nurses mitigated the situation by administering an anti-allergic injection," Sonabai told dna.
"One patient sought discharge against medical advice. The rest are still here and are being monitored," said Dr Vidya Thakur, medical superintendent, Rajawadi.

What is ADR?
Medicines are known to cause side effects ranging from mild to severe. Some adverse ADRs have even caused death. ADR or side effect is an injury caused by a drug taken in normal or high dosages. It can also occur if a drug is sub-standard or has been used past its date of expiry.

Which medicines wreaked havoc?
Antibiotics that caused suspected ADR in Rajawadi were not from the same batch as that of those used in Kurla Bhabha. It belonged to adjacent batches. Ceftriaxone made by Zee Lab in HP, batch no. 314-332, was given at Rajawadi, while that of the previous batch, no. 314-331, was given to 28 patients at Kurla Bhabha.
Cefotaxime injection made by Sanjivini Parenteral Ltd at its Navi Mumbai unit, batch no. SM-10414, was given to patients at Rajawadi; batch no. SM 10403 was administered at Kurla Bhabha.
These injections are third generation cephalosporin antibiotics given to patients suffering from multiple reasons—typhoid, gastroenteritis or fever-related illnesses, whose cause has not been traced.

Were the drugs stored improperly?
FDA officials who inspected storage facilities at Kurla Bhabha and Rajawadi hospitals said antibiotics and other drugs were not stored in refrigeration. "Ideally these drugs should be placed in refrigeration, but drug storage depts in these hospitals lacked such facilities," said Pramod Yasatwar, drug inspector, Zone 3, FDA.

What action has FDA taken?
FDA officials have seized samples and told all BMC hospitals to stop using Ceftriaxone made by Zee Labs; Cefotaxime made by Sanjivini Parenteral Ltd and Visa Drug and Pharmaceuticals; Ranitidine made by Sanjivini Parenteral Ltd and Ind-Swift Ltd, Ondansetrone made by Ind-Swift Ltd and Sodium Chloride injection made by Denis Chem Lab Ltd.
Samples will be tested for undue toxicity on animals for side effects. "Samples will be injected on white mice and they will be observed for over 48 hours to check if they develop reactions like rashes, fever or probable death. The sodium chloride injection will be tested for growth of contaminants," said KT More, drug inspector, Zone 3, FDA.

What happened to the lady who died after suffering an adverse drug reaction at Kurla Bhabha Hospital?

The deceased Saira Shaikh, 47 who suffered the worst possible reaction to the antibiotics which had also caused down 27 other women at BMC-run Kurla Bhabha Hospital to fall ill, was also suffering from dengue, revealed the post-mortem polymerase chain reaction (PCR) tests carried out on her blood samples at Kasturba Hospital of Infectious Diseases in Chinchpokli. 

It is suspected that the drug reaction exacerbated her underlying sickness which may have caused her death.

"The PCR report has shown that she had dengue as an underlying medical condition, that also explains her low platelet count that had dipped upto 40,000. However, the cause of death cannot be concluded until we get the analytical report from the food and drug administration (FDA) of the drug she was administered," said director public health and major hospital, Dr Suhasini Nagda. Saira who was on her road to recovery, died on Tuesday night within 24 hours of suffering from the drug reaction

  • ADR or side-effect refers to injury caused by a drug taken in normal or high dosage.
  • WHO reported 85 lakh ADR cases last year; of this only 1% reported from India.
  • To report ADR cases, call toll free no. 1800 180 3024.

What happened to the lady who died after suffering an adverse drug reaction at Kurla Bhabha Hospital?

The deceased Saira Shaikh, 47 who suffered the worst possible reaction to the antibiotics which had also caused down 27 other women at BMC-run Kurla Bhabha Hospital to fall ill, was also suffering from dengue, revealed the post-mortem polymerase chain reaction (PCR) tests carried out on her blood samples at Kasturba Hospital of Infectious Diseases in Chinchpokli. 

It is suspected that the drug reaction exacerbated her underlying sickness which may have caused her death.

"The PCR report has shown that she had dengue as an underlying medical condition, that also explains her low platelet count that had dipped upto 40,000. However, the cause of death cannot be concluded until we get the analytical report from the food and drug administration (FDA) of the drug she was administered," said director public health and major hospital, Dr Suhasini Nagda. 

Saira who was on her road to recovery, died on Tuesday night within 24 hours of suffering from the drug reaction.




Jump to comments

RELATED